Clinical trials are crucial to identifying adverse events associated with cancer therapies. But as treatments become more effective and extend survival, patients in the real world may be on a therapy much longer than it was tested in a clinical trial, especially in the case of targeted therapies. Toxicities and their management may differ when treatments become chronic.
Ongoing therapy with afatinib—an oral, irreversible ErbB family blocker—for as long as it is effective and tolerable is considered first-line treatment for metastatic non-small cell lung cancer in patients with EGFR mutations. In their article in the October 2018 issue of the Clinical Journal of Oncology Nursing, Edwards, Adan, Lalla, Lacouture, O’Brien, and Sequist discussed the most common adverse events (AEs) associated with afatinib and their real-life experiences managing them in clinical practice to keep patients on therapy.
AEs From Afatinib
According to Edwards et al., the most common treatment-related AEs observed with afatinib therapy in the clinical trials leading to its U.S. Food and Drug Administration approval were diarrhea (affecting 70%–95% of patients), rash or acne (affecting 67%–89% of patients), and stomatitis or mucositis (affecting 29%–72% of patients).
When AEs occur at grade 3 or higher (or grade 2 or higher for some), predefined dose modification schemas are necessary until they resolve to grade 1 or baseline. Temporary dose interruptions of 7–14 days are often sufficient. At that point, afatinib can usually be resumed at 10 mg less than the dose that initiated the AE and is often well tolerated for the remainder of treatment. In clinical trials, afatinib was permanently discontinued for AEs that did not improve after dose interruptions or were severe or intolerable at a dose of 20 mg per day. It was also discontinued for interstitial lung disease, severe drug-induced hepatic impairment, persistent ulcerative keratitis, deterioration in left ventricular cardiac function at grade 3 or higher, or life-threatening bullous, blistering, or exfoliating skin lesions.
Toxicity Management Strategies
Diarrhea: The most common AE with EGFR therapy, diarrhea typically occurs in the first few weeks after initiation of afatinib, even as early as two to three days of therapy. Nurses should monitor patients closely and provide early instructions on dietary modifications and use of antimotility agents.
First-line pharmacologic management is 4 mg of loperamide at the onset of diarrhea, then 2 mg after every episode until bowel movements cease for 12 hours. If a patient reaches the maximum dose of 20 mg per day, diphenoxylate/atropine (5 mg/0.5 mg every six hours) can be added. Other strategies include dietary modifications (e.g., avoiding dairy, uncooked vegetables, caffeine, alcohol, fiber, and spicy foods; eating smaller, more frequent meals), increasing water and other clear liquids, and using tincture of opium and octreotide.
If grade 2 diarrhea persists for more than 48 hours, consider using IV fluids and electrolytes, conducting a stool panel for infection, and obtaining imaging. Temporary treatment interruption and gastroenterology consultation may also be necessary.
Dermatologic AEs: Because EGFR plays a role in skin physiology, its inhibition can result in rash, dry skin, pruritus, and nail or periungual tissue inflammation (e.g., paronychia). Most skin AEs are mild to moderate and manageable, but they can be distressing to patients and affect quality of life, increasing the risk of nonadherence.
Management strategies for papulopustular rash include use of topical steroids and topical antibiotics. If grade 2 or higher, oral antibiotics can be used; in fact, studies have shown that prophylaxis with oral antibiotics reduces the incidence and severity of rash by 60%. Prophylaxis for xerosis and skin fissures in the hands and feet include twice-daily application of moisturizers containing ammonium lactate 12%, salicylic acid 3%–6%, or urea 10%–20%. Alpha-hydroxy acid moisturizers are particularly helpful for fingertip fissures. Supportive care involves patient education to avoid prolonged sun exposure, use UVA/UVB zinc-based sunscreens with an SPF of at least 30, moisturize frequently, and use only fragrance-free soaps and detergents.
For persistent paronychia, topical antibiotics or antiseptics (e.g., clindamycin 1%, erythromycin 1%, tetracycline 1%, chloramphenicol 1%), topical ultra-potent steroids (e.g., clobetasol propionate), or silver nitrate may be effective. Supportive care involves warm vinegar soaks (1:1 solution of white vinegar and water) and avoiding nail biting, manicures or pedicures, irritating substances, or prolonged water exposure.
If patients experience stomatitis or mucositis, topical management with good oral hygiene (i.e., regular brushing, flossing, and rinsing); avoiding hot, acidic, spicy, or salty foods; and drinking plenty of water is often sufficient. Baking soda rinses or topical anesthetics can help manage pain. For more severe ulcerations, topical steroids (e.g., dexamethasone 0.5 mg/5 ml mouthwash or direct application of clobetasol gel 0.05%) may be needed. Ensure patients understand the risk of oral candidiasis with topical steroids so they can report it early and manage it quickly.
Edwards et al. concluded that AEs from afatinib are manageable if treated early, which will help patients stay on treatment and maintain quality of life. If needed, temporary afatinib dose interruptions may adequately resolve AEs and allow patients to quickly resume therapy.
For more information, refer to the full article by Edwards et al.
This monthly feature offers readers a concise recap of full-length articles published in the Clinical Journal of Oncology Nursing (CJON) or Oncology Nursing Forum. This edition summarizes “Afatinib Therapy: Practical Management of Adverse Events With an Oral Agent for Non-Small Cell Lung Cancer Treatment,” by Rebecca L. Edwards, DNP, APRN, ACNP, ACHPN, AOCNP®, Christine Andan, BSN, RN, Rajesh V. Lalla, DDS, PhD, DABOM, Mario E. Lacouture, MD, Dennis O’Brien, MD, and Lecia V. Sequist, MD, MPH, which was published in the October 2018 issue of CJON. Questions regarding the information presented in this article should be directed to the CJON editor at CJONEditor@ons.org. Photocopying of this article for educational purposes and group discussion is permitted.